by Angela Hussain
cause benign tumours in the pituitary gland, according to research
Researchers found that seven antipsychotics were "associated"
with the development of pituitary tumours that were reported to
the US drugs regulatory body, the Food and Drug Administration (FDA),
which monitors drug side effects. But risperidone was linked the
most - on 70 per cent of instances - to such tumours
findings are in a research paper in the Pharmacotherapy journal,
In the United States, risperidone - trade name risperdal - is the
most widely-prescribed atypical antipsychotic. Also widely used
in the UK, it is prescribed to people diagnosed with schizophrenia
and manic-depressive disorders.
The paper's authors cautioned, however, that their study does not
prove antipsychotics cause pituitary tumours.
"Our findings do not prove a causal relationship between antipsychotic
medications and pituitary tumors, but health professionals and patients
should be aware of such potentially adverse effects," said
co-author Murali Doraiswamy, a psychiatrist in the department of
psychiatry and medicine at Duke University Medical Center in North
"Atypical antipsychotics are lifesaving medications for a lot
of people," he added. "By no means are we advocating that
people stop using them, especially risperidone," he said.
The researchers assessed six atypical antipsychotics and one typical
antipsychotics using a "data mining" analysis of the FDA's
Adverse Event Reporting System database.
The researchers looked for disproportionate reporting patterns of
pituitary tumors linked to use of risperidone, aripiprazole, clozapine,
olanzapine, quetiapine, ziprasidone and haloperidol, the typical
found 77 reports of pituitary tumors associated with the seven antipsychotics.
Risperidone was associated with 54 (70 per cent) of those reports.
The researchers said they were concerned that development of pituitary
tumors following chronic use of potent antipsychotics can lead to
other health problems.
"We worry that symptoms may not be evaluated quickly enough,
which, if due to a tumour, could lead to complications such as visual
problems or localized bleeding near the pituitary gland," Doraiswamy
19, 2006: End “routine” prescribing of high-dose antipsychotics
- "possible link" of antipsychotics with sudden death,
Clark, SHO Psychiatry, South London and Maudsley NHS Trust, London.
How much scare-mongering is in this story? The study reported mined
data, looking for posssible adverse drug reactions reported to the
FDA, rather than a case-control study which could calculate odds
ratios and risks of exposure.
Association does not imply causation, as the first paragraph suggests.
Even if it did, do we think it would be likely to be dose-related?
(probably, and therefore relevant since prescribing practices in
the States are quite different to the UK).
Risperidone accounts for 70% of the reported tumours, but is this
because risperdal is more commonly prescribed? This study creates
a lot more questions which need to be addressed, but reporting it
in this way only adds to unjustified anxiety for every patient and
semi-informed relative who is now convinced their poor schizophrenic
relation is going to get brain cancer.
do you think? Email your comments on the above
article to the editor using the form below. Selected comments will
© 2001-7 Psychminded Limited. All
about this article